LINKEDINCOMMENTMORE

Dear Dr. Roach: I read your column today about the senior lady who had burning pain in her hips and throbbing in her legs at night. I am a senior who has had those exact same symptoms for many months. I went to the doctor and had X-rays, etc., finally figuring it out myself — it turned out to be those “skinny jeans” that everyone is wearing that was causing the problem. As soon as I switched to a softer fabric in pants, my symptoms were gone for good!

T.

Dear T.: You are quite right. There is a syndrome that is increasingly recognized, sometimes called “skinny jeans neuropathy,” where the pants are so tight that they can compress the tibial, peroneal or lateral femoral cutaneous nerves, leading to pain and tingling in various locations. I found a case report of the muscle being damaged from too-tight jeans.

I appreciate your writing to help bring attention to this condition.

Don’t be a fashion victim.

Dear Dr. Roach: I am a 57-year-old man, and I suffer from erectile dysfunction. I heard that Viagra causes you to lose your sexual desire, but Cialis restores it. I also want to know about an over-the-counter product that claims to improve not only erectile function, but also size.

Finally, why can’t medicines like Viagra be bought over the counter? They aren’t narcotics.

F.A.

Dear F.A.: It’s important to recognize that there is a difference between libido — the interest and desire for sexual contact — and erectile dysfunction, which is the inability to get a sufficient erection for sexual contact. The two are different, although certainly one can affect the other.

Both sildenafil (Viagra) and tadalafil (Cialis) work by inhibiting an enzyme called phosphodiesterase-5 (PDE5). They increase blood flow into and reduce blood flow out of the blood vessels of the penis. This allows for an erection in most men, as long as the other systems involved in sexual function — the hormonal and nervous systems, and especially the psychological function — are adequate.

Neither Viagra nor Cialis affects libido directly, but by improving confidence, either may have a significant effect. No over-the-counter drug is safe and effective for improving sexual function.

There is no medication that affects penile size in adults.

Finally, these medicines have the potential for serious harm, especially in combination with other medications, such as nitroglycerine-type drugs.

I have written before that ED is a condition that can be the first clue to serious neurological, circulatory, hormonal and psychological functioning. Although someday these medicines may be available over-the-counter, I feel a physician evaluation and education are mandatory.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1Srf18W